Main menu:

Google


Short of Breath

A gentleman presents to the ED with shortness of breath and leg edema for 2 months that has become worse during the last 2 days. He has a history of diarrhea & protein wasting due to prior gastric bypass surgery, but is otherwise healthy.  He denies fever, chest pain or cough.

On exam vitals are notable for tachypnea and tachycardia.  Pulse ox is 95% on room air.  The oropharynx is moist and his lungs are clear without wheezing or rales.  His legs have 1-2+ bilateral edema with a negative Homan’s sign and no erythema.

EKG: atrial fibrillation at a rate of 158 and nonspecific ST abnormalities.

CBC: normal except for a platelet count of 137,000

Chemistry: sodium 150, chloride 128, carbon dioxide 11, anion gap 11, creatinine 1.7, magnesium  low at 1.2,  albumin 1.7.

Troponin undetectable.  BNP normal.

ABG on 2L O2: pH 7.36, pCO2 15, pO2 102.

Below is his chest x-ray.

What diagnostic finding is shown?  What is the diagnosis?

HINT: Hypoprotenemia may be a risk factor for this condition

hamptons-hump-x-ray.JPGi

************************************************************

<<<<<<<<<<<<<<<<<<<< SPACER >>>>>>>>>>>>>>>>>>>>

QE4 cover

A to Z 3rd ed book cover

Get  Quick Essentials: Emergency Medicine or the A to Z pocket EM Pharmacopoeia, the only drug book designed specifically for the ED

<<<<<<<<<<<<<<<<<<<< END SPACER >>>>>>>>>>>>>>>>>>>

***********************************************************

 

Answer: Hampton’s Hump from Pulmonary Embolism

hamptons-hump-vq-scan.JPG

VQ scan of same patient showing perfusion defect in left lingula

****

PE & DVT RISK FACTORS from QUICK ESSENTIALS: EMERGENCY MEDICINE pocketbook

 **

BASICS:  Virchow’s Triad: Immobility, Injury, Hypercoagulable State

20-30% of patients diagnosed with PE/DVT had no identifiable risk… until further workup

Workup often reveals cancer in older patients and hypercoagulable state in younger pts.

Warfarin: Risk of PE = 8.5% in those on warfarin, even if INR >2.0

Major Risks: Surgery: risk peaks at 3wks but stays elevated for at least 3 months

Major trauma, recent admission, active cancer (esp. breast, ovary, brain), central line

Heme:  Usually presents age <35: Protein C&S deficiency, Antithrombin 3 (heparin fails)

Newer: Factor 5 Leiden > G20210A prothrombin mutation, dysfibrinogenemia, homocystinuria

Diseases:  DIC, paroxysmal nocturnal hemoglobinuria, antiphospholipid antibody syndrome

Homocystinuria, HIT, Polycythemia, essential thrombocytosis

Other Risks: IVDU, trip >6h, preg <3mo ago, cast, Crohn’s, nephrotic, ESRD, varicose veins

Meds: OCP, Tamoxifen, Evista, psych…(See A to Z Pocket Pharmacopoeia for more)

Possible Risks: CHF, ESRD, smoking, obesity, COPD, thalidomide

Arm DVT Risks: Central line (20% get one), pacer, AICD, golf, throwing sports, weights, tennis

**

Comments

Comment from charlie
Time: June 5, 2009, 7:00 am

This PE is most likely from the protein losing enteropathy–he is spilling out alot of his clotting factors similar to nephrotic syndrome. Excellent case presented Dr. Appel at Columbia Pres in NYC about a woman with nephrotic syndrome–presented to 3 NYC ER’ with SOB–diagnosed each time with URI or pneumonia. Finally someone examined her chest and found thrombosed veins in chest and DVT in leg. She was having small PE’s all the time.

Comment from Bernie K. Dobovicnik
Time: February 10, 2017, 9:26 pm

the history might have been more complete with patient age,height,weight and a d-dimer in the labs would probably have been appropriate

Write a comment





:
Google
 
Web www.edinsight.com